Regularity of Horizons and the Area Theorem

Piotr T. Chruściel, Erwann Delay, Gregory J. Galloway, Ralph Howard

Research output: Contribution to journalArticle

47 Scopus citations

Abstract

We prove that the area of sections of future event horizons in space-times satisfying the null energy condition is non-decreasing towards the future under the following circumstances: 1) the horizon is future geodesically complete; 2) the horizon is a black hole event horizon in a globally hyperbolic space-time and there exists a conformal completion with a "$ {\cal H} $-regular" $ {\cal J} $+; 3) the horizon is a black hole event horizon in a space-time which has a globally hyperbolic conformal completion. (Some related results under less restrictive hypotheses are also established.) This extends a theorem of Hawking, in which piecewise smoothness of the event horizon seems to have been assumed. We prove smoothness or analyticity of the relevant part of the event horizon when equality in the area inequality is attained – this has applications to the theory of stationary black holes, as well as to the structure of compact Cauchy horizons. In the course of the proof we establish several new results concerning the differentiability properties of horizons.

Original languageEnglish (US)
Pages (from-to)109-178
Number of pages70
JournalAnnales Henri Poincare
Volume2
Issue number1
DOIs
StatePublished - Feb 1 2001
Externally publishedYes

Keywords

  • Black Hole
  • Energy Condition
  • Event Horizon
  • Future Event
  • Relevant Part

ASJC Scopus subject areas

  • Statistical and Nonlinear Physics
  • Nuclear and High Energy Physics
  • Mathematical Physics

Fingerprint Dive into the research topics of 'Regularity of Horizons and the Area Theorem'. Together they form a unique fingerprint.

  • Cite this